Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 48, NWS Cheyenne, WY

June 2, 2008Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2008, 3:13 PM MDT for Converse County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 3:13 PM MDT (21:13 UTC)
Expired
Jun 2, 2008, 3:45 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Converse County, WY

The radar

The Rapid City radar (KUDX), 228 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022113
SVRCYS
WYC009-022145-
/O.NEW.KCYS.SV.W.0048.080602T2113Z-080602T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING...

* UNTIL 345 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF HARDY RANCH AIR STRIP...OR
  30 MILES SOUTHWEST OF WRIGHT...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETTY RESERVOIR BY 320 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4350 10506 4320 10573 4341 10593 4351 10571
TIME...MOT...LOC 2113Z 238DEG 61KT 4340 10573

$$

KMD
2 follow-up statements
000 
WWUS55 KCYS 022130
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT MON JUN 2 2008

WYC009-022145-
/O.CON.KCYS.SV.W.0048.000000T0000Z-080602T2145Z/
CONVERSE WY-
330 PM MDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL CONVERSE COUNTY...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 10 MILES NORTH OF BETTY RESERVOIR...OR 16 
MILES SOUTH OF WRIGHT...MOVING NORTHEAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4350 10506 4320 10573 4341 10593 4351 10571
TIME...MOT...LOC 2130Z 238DEG 61KT 4355 10539

$$

KMD
000 
WWUS55 KCYS 022147
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT MON JUN 2 2008

WYC009-022156-
/O.EXP.KCYS.SV.W.0048.000000T0000Z-080602T2145Z/
CONVERSE WY-
346 PM MDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CONVERSE COUNTY
HAS EXPIRED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4350 10506 4320 10573 4341 10593 4351 10571
TIME...MOT...LOC 2130Z 238DEG 61KT 4355 10539

$$

KMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:54 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 2, 2:54 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MDT MON JUN 2 2008

.UPDATE...SEVERE THUNDERSTORM WATCH HAS BEEN HOISTED FOR
CONVERSE..NIOBRARA...PLATTE...AND GOSHEN COUNTIES UNTIL 10 PM.
REASONING IS IN LINE WITH PREVIOUS DISCUSSION.   SOWKO

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT MON JUN 2 2008/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN ACTIVE PERIOD IN STORE
FOR THE REGION WITH ONE ROUND OF STORMS TO DEAL WITH THIS AFTERNOON
AND EVENING.  DEW POINTS STILL WELL ABOVE MODELS PROGS...SO
CONFIDENCE A BIT HIGHER THAT SCATTERED STORMS WILL OCCUR LATER THIS
AFTERNOON.  PRESENCE OF SPEED AND DIRECTION SHEAR SUPPORT HAIL GIVEN
JET MAX DIRECTLY OVERHEAD...BUT VALUES ARE NOT PARTICULARLY
HIGH...SO TORNADOES UNLIKELY.  THE SURFACE LOW CURRENTLY SPINNING
MOIST AIR OUR WAY WILL MOVE OFF TO THE EAST OVERNIGHT AS A TRANSIENT
UPPER LOW SPINS AND MOVES EAST.  THIS WILL TEMPORARILY SCOUR THE
BOUNDARY LAYER AND MAKE LOW AND FOG LESS LIKELY TONIGHT THROUGH
MOST AREA...ALTHOUGH KSNY MIGHT STILL HAVE ENOUGH RESIDUAL MOISTURE
TO BE AFFECTED...ESPECIALLY IF THEY RECEIVE RAIN THIS EVENING.
ANOTHER COLORADO SURFACE LOW WILL QUICKLY DEVELOP ON TUESDAY AHEAD
OF THE NEXT UPPER LOW.  THIS...MUCH DEEPER...LOW WILL DIG INTO THE
WESTERN CONUS BRINGING PRECIP AND POSSIBLE SEVERE AND FLOODING
HAZARDS THROUGH MIDWEEK.  MOISTENING WILL LEAD TO ANOTHER PERIOD OF
INSTABILITY TUESDAY AFTERNOON/EVENING...THEN EVEN MORE SO ON
WEDNESDAY WITH A BETTER JET SUPPORT IN THE PROXIMITY OF THE
APPROACHING TROUGH.

LONG TERM...WEDNESDAY NIGHT THRU MONDAY...RATHER COOL UPPER TROF
WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY AND SHOULD
BRING FAIRLY WIDESPREAD RAINFALL TO THE CWA ALONG WITH COOL
TEMPERATURES.  PCPN SHOULD BE MAINLY IN FORM OF GENERAL RAINS AS
INSTABILITY LOOKS TO BE VERY LOW WITH COOL UPSLOPE FLOW WITH SFC
FRONT WELL SOUTHEAST OF THE AREA. HAVE NUDGED MAX TEMPERATURES DOWN
A BIT FOR THURSDAY GIVEN COOL AND CLOUDY PATTERN.  UPPER TROF SHOULD
PULL EASTWARD OVER THE CENTRAL PLAINS THURSDAY NIGHT WITH PCPN
ENDING OVER THE CWA.  WARMER AND GENERALLY DRY CONDITIONS EXPECTED
FRIDAY AND SATURDAY AS UPPER FLOW TURNS ZONAL THEN GRADUALLY BACKS
AHEAD OF NEXT UPPER TROF THAT WILL IMPINGE ON THE WEST COAST BY
SUNDAY. THIS SYSTEM WILL MAKE ITS APPROACH TO THE REGION EARLY NEXT
WEEK AND COULD BRING SOME PCPN BUT WILL MAINTAIN VERY LOW POPS IN
CURRENT FCST FOR NOW.

AVIATION...MOSTLY VFR EXCEPT BENEATH SCATTERED TSTMS THIS
AFTERNOON AND WEDNESDAY AFTERNOON.  ALSO...POSSIBLY REDUCED CIGS AND
VSBYS NEAR KSNY TONIGHT WITH FOG.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....RE
Hazardous weather outlook, Jun 2, 2:40 PM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT MON JUN 2 2008

WYZ061>066-069-070-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
240 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO
THIS EVENING ACROSS SOUTHEAST WYOMING.  A FEW OF THESE STORMS MAY
BECOME SEVERE EAST OF THE LARAMIE RANGE MAINLY THIS AFTERNOON.
LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MAINLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON EAST OF THE
LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-031130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
240 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD SPREAD OVER THE AREA LATER THIS
AFTERNOON AND LINGER INTO THIS EVENING IN THE PANHANDLE.  A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MAINLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY LATE THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-067-068-031130-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
240 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM MDT. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THIS
EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MAINLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:59 PM MDTSevere Thunderstorm WarningCYSNiobrara18 min
Jun 2, 4:51 PM MDTSevere Thunderstorm WarningCYSNiobrara39 min
Jun 2, 5:25 PM MDTSevere Thunderstorm WarningCYSNiobrara50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.